Near death by milk of magnesia.
Academic ArticleCase Study
Additional Document Info
We report a case of hypermagnesemia associated with the use of milk of magnesia in a male patient with end-stage renal disease. After experiencing nausea and vomiting, he developed severe bradycardia and then asystole. Resuscitation efforts were successful; however, he developed atrial fibrillation with severe widening of the QRS and diffuse ST elevation, hypothermia, hypotension and apnoea requiring intubation. Initial diagnoses included ST-elevation myocardial infarction, cardiogenic and/or septic shock and hyperkalaemia. However, serum magnesium was later found to be >4.1 mmol/L (equivalent to >10 mg/dL). He underwent haemodialysis (HD) to remove serum magnesium with remarkable overall improvement. Severe hypermagnesemia can manifest with severe bradycardia and asystole, shock, hypothermia and respiratory failure and can mimic acute coronary syndromes complicated with cardiogenic shock or septic shock. Therefore, clinicians should be aware of this life-threatening condition in patients with significant renal dysfunction. Timely treatment with HD is highly effective and lifesaving.2017 BMJ Publishing Group Ltd.